Virginia, 2024

Damaging Winds and Lightning Strike in Virginia, May 23, 2024

May 23, 2024 · NWS RNK · 7 events in 3 counties and zones

Weak forcing over the area was overcome by strong surface heating and modest surface moisture. Instability over Virginia was modest as well, but was enough for a few isolated afternoon thunderstorms, which ultimately produced areas of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Weak forcing over the area was overcome by strong surface heating and modest surface moisture. Instability over Virginia was modest as well, but was enough for a few isolated afternoon thunderstorms, which ultimately produced areas of wind damage. In addition, a lightning strike damaged a power transformer, which led to power outages in the area of Martinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 1:37 PM EST, 51 minutes earlier.

Area forecast discussion, May 23, 1:37 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EDT Thu May 23 2024

.SYNOPSIS...
A front will stall across the Ohio Valley today and Friday,
resulting in multiple days with showers and thunderstorms over
the area. Then a low pressure system crossing the Great Lakes
will push a cold front through the Mid Atlantic region early
Tuesday. This will lead in drier and cooler weather for the
middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...

Key messages:

   - Showers and storms throughout this afternoon
   - Less opportunity for showers Friday

Showers with a few embedded thunderstorms are tracking through
southwest VA and northern NC currently. Today has been much
cloudier than yesterday, suppressing instability a bit. As a
result this may delay the more severe thunderstorm activity for
a while longer. However, the presence of a frontal boundary
across the area is allowing for more widespread shower coverage
than yesterday. Mesoanalysis shows stronger instability south of
the VA/NC state line, which would indicate the area of greatest
risk for wind damage from storms would be there. Several high-
res models tend to agree with this hypothesis. Nowhere in our
forecast area can be counted out for severe weather this
afternoon and evening though.

After things quiet down this evening, the aforementioned front
will remain stationary over the area. A small shortwave will
move near the front on Friday, continuing our daily pattern of
showers and storms. With less instability available, Friday's
greatest concern will be heavy rain and flooding potential as we
have seen round after round of rainfall the past few days.

Temperatures will be fairly typical for late May, with highs in
the 70s to mid 80s, and lows in the 50s to low 60s. With all the
rain and a lackadaisical front, humidity will be high as well.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 205 PM EDT Thursday...

Key Points:

1. Scattered showers and thunderstorms Saturday
2. Areal coverage of storms increases Sunday
3. Well above normal temperatures.

A disturbance is expected to move over the region Friday evening.
Convection will wane with lose of heating, but outflow boundaries
may keep showers on-going overnight. On Saturday, the area will be
in the warm sector with diurnal scattered storms firing during the
afternoon and evening hours. As typical with summer convection,
storms will fade away through the overnight hours. Sunday looks to
be the most active day for severe weather as a cold front approaches
from the west. With a moist and unstable airmass in place, more
areal coverage of strong storms are possible.

PWATs through the period will run high (greater than 1.40 inches)
and with the wet antecedent soils, flooding will be possible with
stronger and/or slow moving storms. The severe weather threat each
afternoon and evening will primarily be damaging wind gusts.

Being in the warm sector for much of the forecast period, afternoon
temperatures will run around 10F warmer than normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM EDT Thursday...

Key Points:

1. A frontal passage with strong storm Monday
2. Primarily mountain showers and storms Tuesday and Wednesday.
3. Temperatures return to normal following the frontal passage Monday

A cold front is expected to move across the area on Memorial Day. A
line of strong convections will accompany this frontal passage.
Quieter weather is likely for the rest of the week, but can not rule
out a few showers and thunderstorms over the mountains Tuesday and
Wednesday afternoon.

Warmer than normal temperatures continue on Monday. Temperatures for
the rest of the week will drop back to normal levels following the
frontal passage.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 230 PM EDT Thursday...

Convective allowing models have reasonably good agreement with
the timing of the thunderstorms today, showing the bulk of the
storms in the 19Z/3PM to 23Z/7PM time frame. Showers and storms
could last well after dark tonight though, especially in the
Piedmont and towards central VA.

Conditions will largely be VFR outside of any showers or storms.
MVFR vsby may result from heavy rain within showers and storms.
While prevailing winds will be from the southwest and west, they
will be light. A nearby thunderstorm could produce outflow that
would override the prevailing winds, and create erratic wind
directions and gusts.

Clouds will lift into the mid-levels safely in VFR range for
Friday morning.

Average confidence for ceiling, wind, and visibility

EXTENDED AVIATION OUTLOOK...

Periods of showers and thunderstorms, especially each afternoon
and evening will continue through Monday. MVFR remain likely
with any of the thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/VFJ
Hazardous weather outlook, May 23, 1:42 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
242 PM EDT Thu May 23 2024

VAZ007-010-011-019-020-WVZ042>044-507-508-241845-
Tazewell-Bland-Giles-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
242 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms and locally heavy
rainfall mainly this afternoon and evening. The primary threats are
damaging wind, large hail, and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012>018-022>024-032>035-043>047-058-059-
241845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
242 PM EDT Thu May 23 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms and locally heavy
rainfall mainly this afternoon and evening. The primary threats are
damaging wind, large hail, and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible on Friday.

There is a marginal risk of severe thunderstorms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 8:32 AM EST, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
932 AM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Dmg     5 WSW Rugby             36.59N 81.53W
05/22/2024                   Grayson            VA   Dept of Highways

            Tree downed by thunderstorm winds near the
            intersection of Highland Parkway and
            Sturgills Road.

&&

as
Local storm report, May 23, 8:33 AM EST, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
933 AM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Tstm Wnd Dmg     3 ENE Whitetop          36.61N 81.56W
05/22/2024                   Grayson            VA   Dept of Highways

            Tree downed by thunderstorm winds on US 58
            near Helton Creek Lane.

&&

as
Local storm report, May 23, 9:56 AM EST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1056 AM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flash Flood      3 SW Volney             36.58N 81.41W
05/22/2024                   Grayson            VA   Dept of Highways

            Brookgreen Road was washed out due to
            flooding of Grassy Creek.

&&

as
Local storm report, May 23, 10:35 AM EST, 3 hours 53 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
1135 AM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             4 SSE Gap Mills         37.52N 80.38W
05/22/2024  M1.00 Inch       Monroe             WV   Emergency Mngr

            Quarter-size hail was observed along
            Waiteville Road.

0501 PM     Tstm Wnd Dmg     3 SW Catawba            37.35N 80.16W
05/22/2024                   Roanoke            VA   NWS Employee

            A few trees were blown down about 3 miles
            southwest of US 311 along Blacksburg Road.

0502 PM     Hail             3 SW Catawba            37.35N 80.16W
05/22/2024  E1.00 Inch       Roanoke            VA   Public

            A few quarter sized hailstones on Blacksburg
            Road.

0514 PM     Hail             3 ESE Catawba           37.37N 80.07W
05/22/2024  E1.00 Inch       Roanoke            VA   Public

            Numerous hailstones at least the size of a
            quarter at Watkins Market on Bradshaw Road.

0523 PM     Hail             2 W Roanoke Airport     37.34N 80.02W
05/22/2024  E0.70 Inch       Roanoke            VA   Public

            Reported by Trained Spotter.

0444 PM     Hail             1 SSW Bradshaw          37.29N 80.24W
05/22/2024  E0.70 Inch       Montgomery         VA   Public

0559 PM     Tstm Wnd Dmg     3 ENE Whitetop          36.61N 81.56W
05/22/2024                   Grayson            VA   Dept of Highways

            Tree downed by thunderstorm winds on US 58
            near Helton Creek Lane.

0604 PM     Tstm Wnd Dmg     5 WSW Rugby             36.59N 81.53W
05/22/2024                   Grayson            VA   Dept of Highways

            Tree downed by thunderstorm winds near the
            intersection of Highland Parkway and
            Sturgills Road.

0610 PM     Flash Flood      4 E Whitetop            36.60N 81.54W
05/22/2024                   Grayson            VA   Public

            Middle Fork Helton Creek was observed
            flooded out of its banks and covering Middle
            Fork Lane.

0613 PM     Tstm Wnd Dmg     3 NNW Volney            36.65N 81.40W
05/22/2024                   Grayson            VA   Dept of Highways

            Tree downed by thunderstorm winds on
            Troutdale Highway.

0640 PM     Flash Flood      1 SE Rugby              36.60N 81.43W
05/22/2024                   Grayson            VA   911 Call Center

            Grassy Creek was flooded out of its banks,
            and blocking Grassy Creek Road.

0645 PM     Flash Flood      3 SE Flatridge          36.71N 81.28W
05/22/2024                   Grayson            VA   Trained Spotter

            Middle Branch Elk Creek observed at bankful.
            Water also on road.

0650 PM     Flash Flood      1 W Rugby               36.62N 81.47W
05/22/2024                   Grayson            VA   911 Call Center

            Flooding from Mill Creek over the road near
            the intersection of Mill Creek Lane and
            Highlands Parkway.

0700 PM     Flash Flood      3 SW Volney             36.58N 81.41W
05/22/2024                   Grayson            VA   Dept of Highways

            Brookgreen Road was washed out due to
            flooding of Grassy Creek.

0700 PM     Flash Flood      1 SW Volney             36.61N 81.40W
05/22/2024                   Grayson            VA   911 Call Center

            A culvert was washed out under Bear Branch
            Road by runoff from heavy rain, making the
            road impassible.

0255 PM     Hail             3 ENE Sylvatus          36.88N 80.72W
05/22/2024  E1.00 Inch       Carroll            VA   Public

            Report via social media, quarter sized hail
            covering the ground on Mitchells Crossing
            Road.

0256 PM     Hail             4 E Sylvatus            36.87N 80.70W
05/22/2024  E0.75 Inch       Carroll            VA   Public

            Reported at Raven Ridge Road.

0400 PM     Hail             4 ESE Sylvatus          36.86N 80.70W
05/22/2024  E0.50 Inch       Carroll            VA   Public

&&
Local storm report, May 23, 11:16 AM EST, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1216 PM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Tstm Wnd Dmg     1 SSE Catawba           37.37N 80.10W
05/22/2024                   Roanoke            VA   Public

            Several trees blown down between the 4000
            and 5000 block of Bradshaw Road. Nickel size
            hail also reported. Fallen trees damaged
            some fencing.

&&

PJH
Special weather statement, May 23, 2:17 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT Thu May 23 2024

VAZ043-231945-
Henry VA-
317 PM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HENRY COUNTY AND THE
CITY OF MARTINSVILLE THROUGH 345 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fieldale, or near Bassett, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Martinsville...
Bassett...
Sanville...
Stanleytown...
Villa Heights...
Chatmoss...
and Collinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8006 3666 8006 3667 8007 3672 8009
      3675 8008 3679 7979 3670 7975 3660 7981
TIME...MOT...LOC 1917Z 267DEG 11KT 3671 7999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 46 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 23, 2:28 PM EST to 2:36 PM EST
Where
Henry County, 0.55 mi W of Fieldale to 0.69 mi WSW of Collinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
36.700, -79.960

Thunderstorm winds down a tree that landed on Dillons Fork Road, near William F Stone Parkway, another tree near the intersection of Tenth Street and Pine Street in Fieldale, another tree near the intersection of Melrose Drive and Sunbeam Road, and several trees in the Collinsville area.

Thunderstorm Wind, Martinsville (C)

When
May 23, 2:39 PM EST to 2:41 PM EST
Where
Martinsville (C) County, 0.69 mi S of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.670, -79.870

Thunderstorm winds downed a tree on Forest Street, that fell into powerlines, and caused a transformer to blow, resulting in a local power outage. A few other trees were also downed by thunderstorm winds on Mulberry Road, with at least one landing on a vehicle.

Lightning, Martinsville (C)

When
May 23, 2:40 PM EST
Where
Martinsville (C) County, 0.47 mi SSE of Martinsville
Property damage
$500
Reported by
911 Call Center
Coordinates
36.673, -79.868

Lightning struck a tree on Highland Street, and the tree was knocked down.

Thunderstorm Wind, Henry

When
May 23, 2:45 PM EST
Where
Henry County, 1.77 mi NW of Old Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.670, -79.840

Thunderstorm winds downed a tree on Spruce Street.

Thunderstorm Wind, Henry

When
May 23, 2:48 PM EST
Where
Henry County, 1.11 mi W of Chatmoss
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.670, -79.800

A tree was downed by thunderstorm winds, and landed on multiple power lines.

Thunderstorm Wind, Pittsylvania

When
May 23, 3:02 PM EST
Where
Pittsylvania County, 0.43 mi WSW of Soapstone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.667, -79.657

Thunderstorm winds downed a tree that landed across Martin Drive.

Thunderstorm Wind, Pittsylvania

When
May 23, 3:22 PM EST
Where
Pittsylvania County, 1.71 mi SSW of Pullens
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.907, -79.511

Thunderstorm winds downed a few power lines near the intersection of Cooksburg Road and Chippewa Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181172, 1181167, 1181170, 1181169, 1181168, 1181166, 1181171.